Buscar en
Gastroenterología y Hepatología (English Edition)
Toda la web
Inicio Gastroenterología y Hepatología (English Edition) Clostridium difficile infection associated with metronidazole-based treatment fo...
Journal Information
Vol. 42. Issue 8.
Pages 524 (October 2019)
Vol. 42. Issue 8.
Pages 524 (October 2019)
Letter to the Editor
Full text access
Clostridium difficile infection associated with metronidazole-based treatment for Helicobacter pylori eradication
Infección por Clostridium difficile tras tratamiento erradicador de Helicobacter pylori con metronidazol
Visits
...
José María Prieto de Paulaa,
Corresponding author
jmpripaula@yahoo.es

Corresponding author.
, Juan Ángel García Colodrob, Mario Prieto Dehesac, Silvia Franco Hidalgod
a Servicio de Medicina Interna, Hospital Clínico Universitario de Valladolid, Valladolid, Spain
b Medicina Familiar y Comunitaria, Centro de Salud Magdalena, Valladolid Este, Valladolid, Spain
c Servicio de Medicina Interna, Complejo Asistencial Universitario de Palencia, Palencia, Spain
d Medicina Familiar y Comunitaria, Centro de Salud Covaresa, Valladolid Oeste, Valladolid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

We have read the work of Castro-Fernández et al.,1 on a case of Clostridium difficile infection (CDI) that manifested seven days after completing treatment to eradicate Helicobacter pylori (HP) with metronidazole, bismuth, omeprazole and tetracycline. We agree with the majority of the comments they make, including that regarding the low frequency of CDI after treatments for HP including metronidazole. This is what is described, even though the application of this therapy entails the combined use of various antibiotics together with antisecretory agents, which is a risk factor for CDI. In view of the above, we believe it is of interest to present the case of a patient we assessed recently in our unit for CDI seven days after having started treatment with omeprazole, metronidazole, clarithromycin and amoxicillin.

A 55-year-old female patient with a personal history of Löfgren’s syndrome for which she was not receiving treatment. Due to a diagnosis of HP infection, made by means of an antigenic study in faeces motivated by dyspepsia, she started treatment with amoxicillin 1 g/12 h, clarithromycin 500 mg/12 h, omeprazole 20 mg/12 h and metronidazole 500 mg/12 h. Seven days after starting treatment, this had to be suspended due to food intolerance and a diarrhoeal syndrome with 4–6 liquid stools per day with mucus and, on some occasions, blood. The physical examination was normal. Blood tests revealed a normal blood count and biochemistry, with a CRP of 37 mg/dl. The stool culture and three determinations for parasites were negative. Both Clostridium difficile toxins A and B and its antigen were positive. Treatment was started with vancomycin for 14 days, with an immediate disappearance of the symptoms and Clostridium difficile negativisation at three weeks after the end of treatment.

Both our patient and that described by Castro-Fernández et al. are an example of the broad spectrum of Clostridium difficile infection, a complication of treatment to eradicate HP that is likely underdiagnosed and that can arise, as has been described, through the use of drugs that, moreover, can be effective in the treatment of the disease.

Reference
[1]
M. Castro-Fernández, A. Marqués-Ruiz, S. Cámara-Baena, L. Grande-Santamaría.
Infección por Clostridium difficile tras tratamiento erradicador de Helicobacter pylori con cuádruple terapia con bismuto (Pylera®).

Please cite this article as: Prieto de Paula JM, García Colodro JÁ, Prieto Dehesa M, Franco Hidalgo S. Infección por Clostridium difficile tras tratamiento erradicador de Helicobacter pylori con metronidazol. Gastroenterol Hepatol. 2019;42:524.

Copyright © 2019. Elsevier España, S.L.U.. All rights reserved
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos